Saturday December 10th 2016

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED

How to withdraw from ecstasy

People think of ecstasy as a party drug and consider it innocuous in comparison with other drugs which are more harmful and addictive. But ecstasy can be addictive, too. In fact, chronic use of ecstasy can impair memory, increase chances of clinical depression and cause liver and teeth damage.

So what is withdrawal from ecstasy like? If you or someone you know displays ecstasy dependence, you need to know more about the withdrawal symptoms of ecstasy, the duration and intensity of the symptoms as well as the best and safest way to go off ecstasy. We present these topics here, and invite your questions about getting help for ecstasy addiction at the end.

When do you withdraw from ecstasy?

Users tend to think they can use that little colored pill called E or ecstasy every weekend as they go clubbing, and that they can go off it anytime they want, without effort or consequence. Users tend to think that they are not addicted or dependent upon the drug. But the reality may be rather different.

Ecstasy users can and do develop a psychological dependence upon ecstasy (the principle symptom of ecstasy addiction) – ecstasy users can become attached to the feelings of euphoria, a lowering of inhibition, the seeming spike in energy, increased sensitivity and heightened responsiveness. The body can also develop a tolerance for the drug and after some time may produce a less intense and shorter high. So when you start to depend upon “E” to feel a certain way, to fit in, and have a good time or if you start to crave it, you might be addicted to the drug. Step #1: Go through ecstasy withdrawal.

How long to withdraw from ecstasy?

The duration of ecstasy withdrawal can vary significantly from person to person, but in many cases ecstasy withdrawal could start about 12 hours after last use. The user’s personality (addictive/ non-addictive), the length and volume of usage and also very importantly, the sort of drugs that that were used in conjunction with ecstasy, are some of the factors that affect withdrawal.

Frequently, drugs such as Viagra, cocaine, GHB, ketamine, methamphetamine are used along with “E” for that multiple drug experience. So even withdrawal from ecstasy itself is not very long and troublesome, it could be protracted by the user having developed a dependence upon other drugs.

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY GUARANTEED

Since ecstasy is more mentally than physically addictive, the duration of withdrawal is very variable and use may be triggered by specific situations, places or people. As such the withdrawal symptoms could last for months and then may be triggered even years later.

Withdraw from ecstasy symptoms

Studies have shown that the most commonly experienced withdrawal symptoms from ecstasy are:

  • anxiety
  • change in appetite
  • depression
  • hallucinating
  • irritability
  • muscle twitching
  • nightmares
  • restlessness
  • seizures
  • trouble concentrating
  • weakness or tiredness

How to withdraw from ecstasy safely

For frequent, high dose, daily users of ecstasy, safe tapering will help reduce the severity and duration of ecstasy withdrawal symptoms. Taper off the dosage by 25% on a weekly basis you are a weekly user. The percentage should be less – 10 to 15% if you use more frequently.

Meanwhile try and avoid triggering situations and people who may pressure you to use. Try and develop healthy coping mechanisms to deal with cravings as well as stresses that you would typically encounter on a day to day basis. It may be a good idea to speak to the family physician or an addiction specialist who can offer advice about tapering, nutrition, exercise and other tips to cope with ecstasy withdrawal.

How to ease withdrawal symptoms from ecstasy

Taking care to have a healthy diet and regular exercise can help improve the mood and boost physical and mental well being. Nutritional supplements such as multivitamins or magnesium supplements may also help but you should consult a physician about what is required and what the dose should be.

Concentrate on healthy activities and spending time with people who have no associations with drugs. Learning meditation, tai chi or yoga can help center the mind and give a few found sense of control. Channel your energies into a new project or a hobby; even better take up a sport to help you get fitter and so you spend more time around health conscious people.

Can I withdraw from ecstasy at home?

It is quite possible to withdraw from ecstasy at home. However, it must be kept in mind that access to the drug, and certain people and situations could encourage use and discourage recovery. Long term chronic users, especially those who take multiple drugs could benefit from inpatient treatment settings. Users with addictive personalities or those who have a history or depression or personality disorders may also need help overcoming the ecstasy habit.

The best way to withdraw from ecstasy

Counseling can help a person withdraw from ecstasy. Get informed about the long term problems that ecstasy use can cause. Consider joining an addiction support group or getting into group / family therapy to help you or your loved one overcome addiction. Socialize, but avoid situations where you feel pressure to pop those colored pills. Take the help of sober friends who will support your recovery. Slowly you will realize that you don’t need ecstasy to have a good time with good friends.

How to deal with withdrawal from ecstasy questions

If you suspect that someone you know may be using ecstasy with or without other drugs or if have questions about ecstasy withdrawal do use the comment form below to write to us. For more information about the long and short term effects ecstasy abuse, its withdrawal symptoms and ways to recover from ecstasy addiction get in touch. We will respond personally to all your questions in the comments section below.

Reference Sources: SAMHSA: Detox and Substance Abuse Treatment
NIH: Drug Facts (Ecstasy)
NCBI: Memory Impairment on Withdrawal From MDMA (Ecstasy)
NHTSA: Ecstasy / MDMA Fact Sheet
NCBI: MDMA Abuse and Dependence

Photo credit: wauterboi

Leave a Reply

4 Responses to “How to withdraw from ecstasy
Anom
9:16 pm December 12th, 2015

I have and addictive personality and I’ve been doing it almost everyday for about 4 months now. I have to do 5 points to get high now so it’s getting expensive. When I’m sober it’s the only thing I think about. I cant imagine living without it now because i dont think i can have any fun without it. Any more tips based on my situation?
To add to what I said if I go about a full day after the last time I’ve had 2 seizures. Not eure if that’s from withdrawls or just my body telling to change my lifestyle because it’s killing me slowly

Lydia @ Addiction Blog
11:25 pm December 14th, 2015

Hi, Anom. Seizures may be side effect of using ecstasy. If you have questions about addiction treatment and your options, immediate assistance is available. Call our free hotline displayed on the site to speak with a trusted treatment provider.

Hiwot
6:54 am December 24th, 2015

Hi there….I just found out my younger brother has been using ecstasy resently. He promised not to go back to it and he has been off drug for a week and having some withdrawal symptoms ie nausea and vomiting for 6 days. We took him to hospital and they check him and they said not too concerned this stage. He got discharged home tge same day. After 2 days we found him shaking and none verbal. We called ambulance and took him to hospital. His sugger Ievel is too low and hart rates was high. He denied he hasn’t taken any drugs that time. He got better and discharged home. I found him this morning with slurred speech and uncoordinated gait. He is in hospital at moment. My questions are….all the symptoms he had…is it the withdrawal process? Do you thing he is still taking the drugs? How can he withdrawal the drugs at home? What is good for craving systems? How can the family help him? I really appreciate if you could answer my questions and send me important information. Thank you

Lydia @ Addiction Blog
11:08 am December 24th, 2015

Hi, Hiwot. The symptoms that your brother is experiencing may be withdrawal symptoms of ecstasy. Here’s our data on ecstasy: http://drug.addictionblog.org/tag/ecstasy/ You may find some answers there. If you still have any questions, feel free to contact us. Good luck!

Leave a Reply

Trusted Helpline
Help Available 24/7
1-888-882-1456
PRIVACY
GUARANTEED